Nytol or equivalent (diphenhydramine hydrochloride) and AF

Does anyone have experience of using this over the counter sleeping aid and its potential effect, if any, on AF. I have no difficulty going to sleep, usually around 11 pm, but getting back to sleep after waking around 2 - 4am is not often possible. This happens most nights and means I get about 4-5 hours maximum sleep. Prescribed drugs are either vetoed by my cardiologist or else make me zombie like the next day or else have long term risks about withdrawal or addiction. This antihistamine drug seems to work very well with no "hangover". I am a 72 year old male with PAF (long gaps) and take warfarin, ramapril, adizem and bisoporol. I have had a minor heart attack 18 years ago and have 4 stents in my arteries. My GP recommended Nytol but my cardiologist said he did not know anything about it. He has 30 years experience.

On another matter, I have started taking bisoporol at night, with my GP's agreement. I think I feel better but instructions in the box are to take it in the morning. Am I running any risk?

All experience and suggestions gratefully recieved.

7 Replies

  • Usually bisoprolol is taken in two doses approximately 12 hrs apart, it has a short life, this is what I was told. Terjo

  • Thank you, Terjo. I have been prescribed 1.25 mg once a day for the past two and a half years. Never told that it does not last long in the system. As it is the lowest dose, I can't halve it.

  • I had your type of sleep problem a year ago. I still only average 6 hours per night with almost always with a break for a pee. How did it get better......well I did a number of things and it slowly improved. I did not fancy any of the potentially addictive over the counter drugs.

    I suppose the key things were taking a Magnesium supplement (Nutri Ultra Muscleze) which seemed to knock me out then less so now, relaxation exercises and a fuller active day doing some new things if possible. Also doing the usuals like installing a blackout blind, sleeping in a room without in my case traffic noise, no late night computer work.

  • Thank you for your useful suggestions. Every little bit of shared experience helps to add to the armoury. Unfortunately the magnesium supplement is out as neither my cardiologist or GP can find anything wrong with my levels. Some of your other suggestions I already use and I am open to trying others.

  • Francis, hope you have some success.

    Regarding Magnesium tests, the issue is the test. Almost all GPs and Cardiologists tell you its a waste of time having a blood test as almost everybody is OK. Indeed after I insisted, I was too.

    However, there was so much here about the benefits people have experienced from Magnesium that I consulted a high profile Naturopath at his London clinic. He confirmed he treats AFers with Mg and CoQ10 and uses a Red Cell blood test (most medics don't even know about this) - that showed I was at the bottom of the normal range and he said I need to be at least in the middle. A second test 9 months later while taking half the dose he recommended (I'm cautious!) and on Flecainide my level was 10% lower. So I am now taking Mg Citrate as well. Again from here, I understand if you have too much in your body you soon know as you have to get to the Little Room without delay.

    I think all supplements should be taken as cautiously as drugs but I do feel a lot better and am 90% certain Mg is the reason.

  • Please check carefully that any herbal products don't interact with the medication you are already prescribed. I know of a lady who took Nytol regularly but kept collapsing with low blood pressure, requiring hospital admissions. Medical staff were perplexed until someone read the small writing on the Nytol packaging.

    I think we have to accept that as we get older we do not achieve the number of hours sleep we used to. If the body really needs it, it would see to it - even standing on our feet! It is frustrating, but don't let it get to you. Go with the flow. And don't forget - the darkest hour is before dawn. so any negative thoughts creeping in then must be banished and reconsidered in the light of day.

    Sensible steps have been suggested by Orchard Worker, especialy with reference to a computer, which gives off unhelpful stimulating blue light, as do many LED-lit devices, and wi-fi is another story (turn them all off or hide the light). So, after as active a day as possible including some fresh air, eat early before routine wind down time, maybe with a malted drink, soft warm bed and lighting and a good novel or relaxation tape. If sleep eludes you, sometimes it is better to sort of give up on it and take up your distracting book again, listen to the radio or even get up and do some cleaning, letter writing or anything else worthy. At least you can feel you've used the time constructively! One thereapy suggests staying awake for one whole night to break the pattern - not often accomplished as people fall asleep!

    Here's hoping the Sandman comes...

    Mrs Gily

  • Thank you for your very informative suggestions. I did query my GP, who knows my case well, as I have other physical conditions, and she assured me that there were no contra indications with my daily medicines. I hope she is right! I live in quiet countryside so seldom disturbed. I do not worry when I am awake but I am cross that I am awake as I feel so tired, which probably does not help! My GP says my constant tiredness is, at least in part, due to having chronic leukaemia which is not life threatening but very boring as there is nothing that can be done about it! Like a lot of things, including AF, it comes with old age to some of us! I agree that sleep patterns change and your and Orchardworker's suggestions have prompted me to make an appointment with my physio, whom I have not been back to for a couple of years, to set up an exercise regime in their warm pool. I will certainly try your other recommendations. As I said in my reply to Orchardworker "every little bit of shared experience helps". Thanks again.

You may also like...